Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 295, NWS Springfield, MO

September 26, 2012Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 26, 2012, 5:45 AM CDT for Texas County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2012, 5:45 AM CDT (10:45 UTC)
Expired
Sep 26, 2012, 6:16 AM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Texas County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 916 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
916 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS53 KSGF 261045
SVRSGF
MOC215-261130-
/O.NEW.KSGF.SV.W.0295.120926T1045Z-120926T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 630 AM CDT

* AT 544 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES
  SOUTHWEST OF RAYMONDVILLE...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  ARROLL...CLEAR SPRINGS...ELK CREEK...EUNICE...HARTSHORN...
  RAYMONDVILLE...SOLO...SUMMERSVILLE AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3704 9167 3706 9212 3742 9181 3742 9165
      3705 9166
TIME...MOT...LOC 1045Z 228DEG 39KT 3712 9196

HAIL...1.00IN
WIND...60 MPH

$$

GRIFFIN
2 follow-up statements
684 
WWUS53 KSGF 261107
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 AM CDT WED SEP 26 2012

MOC215-261130-
/O.CON.KSGF.SV.W.0295.000000T0000Z-120926T1130Z/
TEXAS MO-
607 AM CDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TEXAS COUNTY UNTIL 630 AM CDT...

AT 606 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RAYMONDVILLE...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
EUNICE...HARTSHORN...RAYMONDVILLE AND YUKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 9193 3737 9185 3742 9181 3742 9165
      3718 9166
TIME...MOT...LOC 1107Z 227DEG 35KT 3730 9181

HAIL...1.00IN
WIND...60 MPH

$$

GRIFFIN
743 
WWUS53 KSGF 261116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT WED SEP 26 2012

MOC215-261127-
/O.CAN.KSGF.SV.W.0295.000000T0000Z-120926T1130Z/
TEXAS MO-
616 AM CDT WED SEP 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TEXAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3719 9193 3737 9185 3742 9181 3742 9165
      3718 9166
TIME...MOT...LOC 1117Z 227DEG 35KT 3737 9172

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:06 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 26, 3:06 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 AM CDT WED SEP 26 2012

.DISCUSSION...
/ISSUED 306 AM CDT WED SEP 26 2012/

VERY CHALLENGING FORECAST OVER THE NEXT THREE DAYS AS A STALLED
BOUNDARY AND A SERIES OF DISTURBANCES ALOFT PROVIDE NUMEROUS
OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS.

CURRENTLY...IT IS A METEOROLOGICAL MESS OUT THERE RIGHT NOW. AT
THE SURFACE...THERE ARE TWO SYNOPTIC SCALE BOUNDARIES (COLD FRONT
ACROSS NORTHERN MISSOURI...DECAYING STALLED BOUNDARY NEAR THE
HIGHWAY 60 CORRIDOR) AND CONVECTIVE INDUCED BOUNDARIES LITTERED
ACROSS THE REGION. ALOFT...FRONTAL BOUNDARIES AT 925 MB AND 850 MB
ARE LOCATED...ROUGHLY...ALONG THE I-70 CORRIDOR. IN ADDITION THERE
ARE SEVERAL SUBTLE SHORTWAVES ARE RIDING THROUGH AN OVERALL ZONAL
FLOW REGIME...AND AN MCV TREKKING ACROSS CENTRAL MISSOURI.
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE
NORTHERN HALF OF THE OUTLOOK AREA AS A STRONG SOUTHWESTERLY LOW
LEVEL JET INTERSECTS THE MYRIAD OF BOUNDARIES.

THE FORECAST FOR TODAY IS QUITE COMPLEX. THE COLD FRONT LOCATED
ACROSS NORTHERN MISSOURI WILL CONTINUE TO SLOWLY SAG SOUTH...
WHILE A STATIONARY BOUNDARY REMAINS ROUGHLY ALIGNED WITH THE
HIGHWAY 60 CORRIDOR. WHILE THE LOW LEVEL JET WILL CONTINUE TO VEER
AND WEAKEN...LARGE SCALE LIFT COURTESY OF THE SHORTWAVE TRAIN
ALOFT AND LOW LEVEL CONVERGENCE ALONG THE MANY BOUNDARIES OVER THE
REGION WILL RESULT IN PERSISTENT DEVELOPMENT OF SHOWERS AND
STORMS THROUGH THIS MORNING...WITH THE MAJORITY OF THE ACTIVITY
REMAINING OVER THE NORTHERN HALF OF THE OUTLOOK AREA.

WITH A RELATIVE VOID OF ACTIVITY OVER FAR SOUTHERN MISSOURI...
THERE IS A WINDOW OF OPPORTUNITY FOR MODEST HEATING AND THE
POTENTIAL FOR A DECENT INCREASE IN INSTABILITY. IF THIS
INSTABILITY CAN DEVELOP...CAPE VALUES POTENTIALLY REACHING 1500
TO 2000 J/KG...THEN THERE WILL BE A LIMITED RISK FOR A FEW SEVERE
STORMS FOR AREAS ALONG/SOUTH OF THE HIGHWAY 60 CORRIDOR. DEEP
LAYER WIND SHEAR WILL REMAIN ON THE WEAK SIDE (25 KT)...THOUGH MID
LEVEL LAPSE RATES SHOULD BE NEAR 7.5 C/KM. THIS SUPPORTS A
MULTICELLULAR STORM MODE WITH A LOCALIZED RISK OF WIND AND HAIL.
THE SEVERE WEATHER RISK IS CONDITIONAL ON ATTAINING ENOUGH
INSTABILITY AND MESOSCALE TRENDS WILL HAVE TO BE CLOSELY MONITORED
THROUGH THE DAY.

FROM TONIGHT INTO FRIDAY...MUCH WILL DEPEND ON THE EXACT LOCATION
OF ANY SURFACE BOUNDARIES. INDICATIONS FROM THE 00Z SUITE OF MODEL
GUIDANCE IS THAT LOW PRESSURE OVER CENTRAL PLAINS WILL WEAKEN A
BIT AND TRANSITION INTO MORE OF AN INVERTED TROUGH STRUCTURE. AS A
RESULT...NOCTURNAL LOW LEVEL JETS ARE DECIDEDLY WEAKER (AROUND 25
KT). REGARDLESS...THE TRAIN OF SHORTWAVES ALOFT WILL PROVIDE
OPPORTUNITIES FOR LARGER SCALE LIFT WITH THE SURFACE BOUNDARIES
PROVIDE LOW LEVEL FOCUS. THE GENERAL THEME IS FOR THE COLD FRONT
CURRENTLY OVER NORTHERN MISSOURI TO SLOW SAG INTO THE AREA AND
REINFORCE THE BOUNDARY CURRENTLY STALLED OVER OUR AREA. THE
OVERALL FORECAST REMAINS PESSIMISTIC WITH HIGH CHANCE TO LIKELY
POPS IN ANY GIVEN PERIOD. TEMPERATURES WILL BE KEPT IN CHECK DUE
TO FAIRLY WIDESPREAD CLOUD COVERAGE AND PERIODIC BOUTS OF RAIN.
GIVEN THIS SETUP...A LIMITED RISK FOR FLASH FLOODING IS SUPPORTED.
REGARDING THE EXISTING FLASH FLOOD WATCH...WILL MOST LIKELY ALLOW
THIS TO EXPIRE AT 7 AM AND ALLOW MESOSCALE TRENDS TO DICTATE THE
NEED AND LOCATION OF ANY ADDITIONAL WATCHES.

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS QUITE
PLEASANT. 00Z SUITE OF MODEL OUTPUT CONTINUES TO EXHIBIT DECENT
AGREEMENT. THE UPPER LEVEL PATTERN WILL BECOME INCREASINGLY
AMPLIFIED GIVING THE PUSH NEEDED TO GET THE STALLED FRONT OUT OF
THE AREA ON SATURDAY. CLEARING AND DRIER CONDITIONS WILL SPREAD
INTO THE REGION LATE SATURDAY INTO SUNDAY. AT OR SLIGHTLY BELOW
AVERAGE TEMPERATURES ARE EXPECTED FOR THE WEEKEND...WARMING TO
ABOVE AVERAGE EARLY NEXT WEEK.

GAGAN

&&

.AVIATION...
/ISSUED 1155 PM CDT TUE SEP 25 2012/

SHOWERS AND THUNDERSTORMS WILL IMPACT AREAS MAINLY NORTH OF AREA
TERMINALS OVERNIGHT. HOWEVER THIS ACTIVITY MAY IMPACT THE JOPLIN
TERMINAL TOWARD DAY BREAK AND THE SPRINGFIELD TERMINAL EARLY
WEDNESDAY. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
DURING THE DAY WEDNESDAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE REGION.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY. MVFR TO LOCALLY IFR CONDITIONS WILL OCCUR IN THE
SHOWERS AND STORMS BUT HAVE MAINTAINED VFR CONDITIONS IN THE TAFS
GIVEN THE UNCERTAINTY OF STORM COVERAGE.

LOW LEVEL WIND SHEAR WILL CONTINUE OVERNIGHT AS THE LOW LEVEL JET
STRENGTHENS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR MOZ055>058-
     066>069-077-078.

KS...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR KSZ073-097.

&&
Hazardous weather outlook, Sep 25, 10:31 PM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1031 PM CDT TUE SEP 25 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270345-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1031 PM CDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT
  SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS OVERNIGHT.
  THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL AND
  FREQUENT CLOUD TO GROUND LIGHTNING.

  LOCALIZED FLASH FLOODING WILL BE POSSIBLE MAINLY NORTH OF A
  PITTSBURG KANSAS TO ROLLA MISSOURI LINE WHERE MULTIPLE ROUNDS
  OF STORMS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL STALL ACROSS SOUTHERN MISSOURI FROM WEDNESDAY
  THROUGH FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A
  DAILY BASIS. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Sep 26, 1:43 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      FORT SCOTT              37.84N 94.71W
09/26/2012                   BOURBON            KS   LAW ENFORCEMENT

            BOURBON COUNTY SHERIFF OFFICE REPORTED SEVERAL LOW WATER
            CROSSINGS AND BRIDGES UNDER WATER AND FLOODED.

&&

MGRIFFIN
Local storm report, Sep 26, 1:48 AM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     FORT SCOTT              37.84N 94.71W
09/25/2012                   BOURBON            KS   LAW ENFORCEMENT

            SEVERAL POWER LINES AND TREES WERE BLOWN DOWN ACROSS THE
            CITY. ONE UTILITY POLE WAS KNOCKED DOWN.

&&

MGRIFFIN
Special weather statement, Sep 26, 5:41 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 AM CDT WED SEP 26 2012

MOZ082-097-098-261130-
HOWELL MO-SHANNON MO-TEXAS MO-
541 AM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWELL...
NORTHWESTERN SHANNON AND SOUTHEASTERN TEXAS COUNTIES UNTIL 630 AM
CDT...

AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CABOOL...OR 6 MILES NORTH OF
WILLOW SPRINGS...MOVING NORTHEAST AT 45 MPH. NICKEL SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AKERS...ARROLL...CABOOL...CLEAR SPRINGS...
ELK CREEK...EUNICE...HARTSHORN...RAYMONDVILLE...SIMMONS...SOLO...
SUMMERSVILLE...WILLOW SPRINGS AND YUKON.

LAT...LON 3726 9142 3689 9203 3698 9210 3705 9209
      3706 9216 3709 9219 3745 9176 3742 9175
      3742 9159
TIME...MOT...LOC 1041Z 228DEG 39KT 3709 9200

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:10 PM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Hickory, Maries and 4 more11 hr
Sep 25, 7:13 PM CDTSpecial Weather StatementSGFMaries32 min
Sep 25, 7:54 PM CDTSpecial Weather StatementSGFCamden, Maries, Miller51 min
Sep 25, 8:08 PM CDTSevere Thunderstorm WarningSGFVernon67 min
Sep 25, 8:33 PM CDTSevere Thunderstorm WarningSGFVernon42 min
Sep 25, 8:50 PM CDTAreal Flood AdvisorySGFMaries6 hr
Sep 26, 2:04 AM CDTAreal Flood AdvisorySGFVernon6 hr
Sep 26, 5:41 AM CDTSpecial Weather StatementSGFTexas49 min
Sep 26, 12:54 PM CDTSpecial Weather StatementSGFDouglas51 min
Sep 26, 1:25 PM CDTSpecial Weather StatementSGFTaney50 min
Sep 26, 2:26 PM CDTSpecial Weather StatementSGFShannon49 min
Sep 26, 3:37 PM CDTSpecial Weather StatementSGFOregon23 min
Sep 26, 6:17 PM CDTSpecial Weather StatementSGFMcDonald43 min
Sep 26, 6:28 PM CDTSpecial Weather StatementSGFBarry, Stone32 min
Sep 26, 6:46 PM CDTSpecial Weather StatementSGFMcDonald29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.